Alert archive / Minnesota / Wind Chill Advisories in 2017
Wind Chill Advisory 13, NWS Duluth, MN
NWS Duluth, MN issued this wind chill advisory at Dec 27, 2017, 3:32 PM CST for 4 counties in Minnesota. It took effect at Dec 27, 2017, 7:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2017, 3:32 PM CST (21:32 UTC)
- In effect from
- Dec 27, 2017, 7:00 PM CST
- Expired
- Dec 28, 2017, 8:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 107 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WWUS43 KDLH 272132 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 332 PM CST Wed Dec 27 2017 MNZ010-011-280945- /O.NEW.KDLH.WC.Y.0013.171228T0100Z-171228T1400Z/ Koochiching-North St. Louis- Including the cities of International Falls and Ely 332 PM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Koochiching and North St. Louis Counties. * WHEN...From 7 PM this evening to 8 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create dangerously low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you are dressed appropriately in layers with skin covered, especially if you plan on spending an extended time outdoors. Pets should be provided warm shelter.Travel with extra blankets or warm clothing in case of car trouble. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
3 follow-up statements
668 WWUS43 KDLH 272226 CCA WSWDLH URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Duluth MN 426 PM CST Wed Dec 27 2017 MNZ010-011-280945- /O.COR.KDLH.WC.Y.0013.171228T0100Z-171228T1400Z/ Koochiching-North St. Louis- Including the cities of International Falls and Ely 426 PM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Koochiching and North St. Louis Counties. * WHEN...From 7 PM this evening to 8 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create dangerously low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you are dressed appropriately in layers with skin covered, especially if you plan on spending an extended time outdoors. Pets should be provided warm shelter. Travel with extra blankets or warm clothing in case of car trouble. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
644 WWUS43 KDLH 280211 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 811 PM CST Wed Dec 27 2017 MNZ012-021-281400- /O.EXA.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/ Northern Cook/Northern Lake-Southern Cook/North Shore- Including the cities of Isabella and Grand Marais 811 PM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Northern Cook/Northern Lake and Southern Cook/North Shore Counties. * WHEN...Until 8 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ010-011-281400- /O.CON.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/ Koochiching-North St. Louis- Including the cities of International Falls and Ely 811 PM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Koochiching and North St. Louis Counties. * WHEN...Until 8 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
223 WWUS43 KDLH 281346 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 746 AM CST Thu Dec 28 2017 MNZ010>012-021-281500- /O.EXP.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/ Koochiching-North St. Louis-Northern Cook/Northern Lake- Southern Cook/North Shore- Including the cities of International Falls, Ely, Isabella, and Grand Marais 746 AM CST Thu Dec 28 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING... Wind chills are warmer than advisory criteria, so the wind chill advisory will be allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:14 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 27, 12:14 PM CST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1214 PM CST Wed Dec 27 2017 .UPDATE... Issued at 1204 PM CST Wed Dec 27 2017 Updated for new 18Z Aviation Discussion below. Also...updated to cancel wind chill warnings and advisories. In general, wind chills have warmed above warning and advisory thresholds of -40 and -25, respectively. However, it is still plenty cold out there with the noon wind chills ranging from the mid 20s below zero to the single digits below zero. Care should still be taken when spending any length of time outdoors. && .SHORT TERM...(Today through Thursday) Issued at 407 AM CST Wed Dec 27 2017 At 330 AM, skies were clear across the Northland. The exception was along portions of the Iron Range, where industry was generating some clouds and snow showers/flurries. Temperatures were generally in the 20s below zero in the south, and 30s below zero in the north. Some locations near Lake Superior were in the teens below zero. Winds were generally light, but there were some 40 below zero wind chill values in the Arrowhead region at times. The focus for today will again be temperatures and wind chills. Overall, we should start to see a small bit of moderation in temperatures today. H85 temperatures only rise about 3c today, but with full sunshine, we should see a bit of improvement over yesterday. High temperatures should largely be in the single digits below zero, with southern locations reaching near zero. Wind chill headlines should only be needed through midday, and will continue the current warning and advisory until noon. Tonight, an upper level shortwave and weak surface low is expected to move into the region from the northwest. As a result, clouds should increase from west to east overnight, with snow spreading through at least the southwest half of the CWA by Thursday morning. Lake effect snow is also expected to become an issue, particularly along the north shore, with an expected convergence band of snow. Model guidance has a pretty good handle on this. The snow will continue to march across the Northland on Thursday, with most locations seeing 1 to 3 inches of fresh powder. Locally higher amounts will be possible due to the high snow ratios, especially along portions of the north shore, where 2 to 4 inches of snow is expected. That area could even see more than that, and we will watch closely for the need to issue winter weather headlines in that area. High temperatures on Thursday should top out in the single digits above zero. .LONG TERM...(Thursday night through Tuesday) Issued at 407 AM CST Wed Dec 27 2017 Another round of frigid temps late-week through the New Years holiday weekend with little chance for precip outside of light amounts along the south shore due to lake effect snow. On the synoptic scale an upper low will track from northern Manitoba late-week towards Lake Superior on Saturday, then lift east towards southern Quebec on Sunday. This upper low will help to usher another round of arctic air across the Upper Midwest bring 850mb temps to near -30C aloft, which is nearly the same as the previous round of arctic air. There remain differences across guidance in terms of mid- level waves and associated cloud cover which would impact temps, but in general there is a high degree of model agreement on the cold air. Expect highs around ten below zero to near zero late-week through the Monday New Years Day holiday and lows 10 to 20 below zero. Saturday night looks to be the coldest night with lows approaching 30 below across the north-central MN international border. Monday into Tuesday most guidance brings the broad ~1040mb high pressure from the Northern Great Plains east across the Mississippi, though there is a broad range of latitudinal variation, with the ECMWF having the high centered over the Upper Midwest while the Canadian has the high tracking across the mid- Mississippi river valley and the GFS/GEFS mean bring the area of high pressure south then east across the southern Mississippi River Valley. While there is a great amount of model variation, trends point to the coldest air exiting the region towards mid- week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1204 PM CST Wed Dec 27 2017 High pressure overhead will yield to increasing clouds from the southwest tonight ahead of an approaching surface trough and warm front aloft. A band of light snow will move across the Northland during the morning bringing IFR visibility and MVFR ceilings. && .PRELIMINARY POINT TEMPS/POPS... DLH -3 -10 5 -7 / 0 60 70 10 INL -8 -21 2 -14 / 0 30 40 20 BRD -1 -6 8 -10 / 0 80 80 10 HYR -4 -10 6 -6 / 0 60 80 20 ASX -2 -10 7 -2 / 10 40 50 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Huyck SHORT TERM...DAP LONG TERM...JJM AVIATION...Huyck
Hazardous weather outlook, Dec 27, 4:21 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 421 AM CST Wed Dec 27 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 421 AM CST Wed Dec 27 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A Wind Chill Warning remains in effect for the Minnesota Arrowhead region until Noon today. A Wind Chill Advisory is in effect for the remainder of the Northland through Noon. An approaching low pressure system will bring up to an inch of new snow to the Brainerd Lakes region by late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will continue across the Northland on Thursday, with most areas seeing snowfall of 1 to 3 inches. Locally higher amounts are possible along the north shore of Lake Superior. Another round of arctic air will bring dangerously cold wind chills to the Northland this weekend. Expect wind chill values as low as 20 to 40 below zero Friday, Saturday, and Sunday nights. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-281130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 421 AM CST Wed Dec 27 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 27, 10:12 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1012 AM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW 4 ENE CORNUCOPIA 46.88N 91.03W
12/27/2017 M3.3 INCH BAYFIELD WI TRAINED SPOTTER
&&
WMLocal storm report, Dec 27, 1:28 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
128 PM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM EXTREME COLD EMBARRASS 47.66N 92.20W
12/27/2017 M-40 F ST. LOUIS MN CO-OP OBSERVER
&&
KLHLocal storm report, Dec 27, 1:30 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM EXTREME COLD COTTON 47.17N 92.47W
12/27/2017 M-41 F ST. LOUIS MN CO-OP OBSERVER
&&
KLHLocal storm report, Dec 27, 1:31 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM EXTREME COLD 2 SSW KABETOGAMA 48.41N 93.05W
12/27/2017 E-39 F ST. LOUIS MN CO-OP OBSERVER
&&
KLHLocal storm report, Dec 27, 2:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM EXTREME COLD 2 SSW KABETOGAMA 48.41N 93.05W
12/27/2017 M-39 F ST. LOUIS MN CO-OP OBSERVER
&&
KLHLocal storm report, Dec 27, 2:55 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CST WED DEC 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM EXTREME COLD KETTLE RIVER 46.49N 92.88W
12/27/2017 M-25 F CARLTON MN PUBLIC
&&
KLHNearby
Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.